Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 16, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 31, 1999, 11:00 PM CDT for Saline County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1999, 11:00 PM CDT (04:00 UTC)
- Expired
- Jun 1, 1999, 1:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Saline County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 564 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 010403 FFWICT KSC169-010600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1100 PM CDT MON MAY 31 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... SALINE COUNTY IN CENTRAL KANSAS * UNTIL 100 AM CDT * AT 1100 PM CDT WEATHER SERVICE RADAR INDICATED...OVER 2 INCHES OF RAIN HAD FALLEN WITHIN THE LAST HOUR ACROSS SALINE COUNTY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MRU
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 4:00 PM CDT, 7 hours earlier.
Area forecast discussion, May 31, 4:00 PM CDT, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT MON MAY 31 1999 TNGT: HIGH-SCORING BALLGAME SLATED ALL AREAS, ESPECIALLY CNTRL & SC KS, AS COLD FRONT DRAPED W-E ACRS NRN KS SAGS S INTO CNTRL KS TOWARD RICHER SFC-850MB MSTR. WITH STRENGTHENING 500-300MB S/W VENTURING E OVR WRN PLNS DIRECTIONAL SHEAR REMAINS DEEP AND PRONOUNCED. AS DISCUSSED IN SWODY1, SUPERCELLULAR CONVECTION LIKELY, WARRANTING CONTD POSSIBLY SEVERE DESCRIPTOR ALL AREAS WITH POPS INCRD TO 80% ALL SXNS. HRLY & 3-HRLY FFGS IN 1.0-1.5 RANGE W/ PWS OF 150-180% NORMAL ALL WARRANT FLASH FLOOD WATCH ALL BUT NW CORRIDOR. MOS MINS LOOK KOSHER. TUE: COLD FRONT NEARLY STALLING SW-NE ACRS KS EARLY IN MRNG TO SURGE E AS UPSTAIRS S/W EJECTS E ACRS KS. POP FCST TO REFLECT THIS I.E. KEEPING HIGHEST POPS SE (60%) W/ EMPHASIS ON MRNG, 40% ERN 1/2 CNTRL & SC KS W/ NW CORRIDOR DRY. CLEARING SKIES IN WAKE OF FRONTAL PASSAGE COUPLED WITH ONSET OF DOWNSLOPE COMP TO ENABLE MAXES TO REACH MOS LVLS CNTRL & SC SXNS WITH FWC UNDERCUT SLGTLY SE. TUE NGT: MOCLEAR WX SLATED ALL AREAS AS AMPLIFYING UPSTAIRS RIDGE APPROACHES. HWVR, ABUNDANT RESIDUAL MSTR & WEAKENING SFC GRAD WARRANTS MENTION OF BR DVLPMT TOWARD MRNG ALL BUT NW CORRIDOR. FAN AND FWC MATCHING ON MINS & FOLLOWED THIS GUID. WED: MOISTENING SE FLOW RETURNS IN RESPONSE TO RAPIDLY DEEPENING WRN PLNS SFC-850 MB TROF. HWVR, N-S ORIENTED UPSTAIRS RIDGE PRECLUDES ANY CHC FOR PCPN SO WL GO W/ DRY FCST ALL AREAS. RESIDUAL MSTR TO BE SUFF TO POP CU BY EARLY AFTN THUS WARRANTING BIAS TOWARD COOLER FAN SOLU- TION ALL BUT NW CORRIDOR WHERE IN CLOSER PROXIMITY TO STRONG 850-MB THERMAL RIDGE. ES COORD: TOP, SGF, DDC. FCSTID = 4 ICT 63 83 61 84 / 80 30 0 0 HUT 63 83 60 84 / 80 30 0 0 EWK 63 83 60 84 / 80 30 0 0 EQA 63 83 61 84 / 80 30 0 0 WLD 63 83 61 84 / 80 30 0 0 RSL 60 81 58 87 / 80 0 0 0 GBD 60 81 58 87 / 80 0 0 0 SLN 60 83 59 86 / 80 40 0 0 MPR 60 83 59 86 / 80 40 0 0 CFV 65 82 60 83 / 80 60 0 0 CNU 65 82 60 83 / 80 60 0 0 K88 65 82 60 83 / 80 60 0 0 .ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ049...KSZ051>053 ...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.
In the hours before
Special weather statement, May 31, 7:47 PM CDT, 3 hours 13 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-010115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 747 PM CDT MON MAY 31 1999 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13 MHZ.
Special weather statement, May 31, 7:47 PM CDT, 3 hours 13 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-010115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 747 PM CDT MON MAY 31 1999 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13 MHZ.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 45 min |
| May 31, 8:27 PM CDT | Tornado Warning | ICT | Russell | 63 min |
| May 31, 8:50 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 55 min |
| May 31, 9:31 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 59 min |
| May 31, 10:04 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 56 min |
| May 31, 10:45 PM CDT | Tornado Warning | ICT | Saline | 45 min |
| Jun 1, 1:09 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 66 min |
| Jun 1, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 67 min |
| Jun 1, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 67 min |
| Jun 1, 1:49 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 56 min |
| Jun 1, 2:24 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 51 min |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.